My 7 y-o son has ADHD, mild Tourette's, mild OCD and lies somewhere on the high-functioning autistic spectrum. He presents with high anxiety in all peer social situations, and in performance expectations. He has behavior issues including: aggression to mild violence against pets, parents and other children; inattention and hyperactivity; seeking stimulation to the degree that breaking rules and 'intentionally' annoying animals and people is preferable to the boredom of having a pleasant day; inflexibility; opposition and defiance; seeming lack of empathy for those he hurts or offends, etc. In addition to seeing a neurologist, psychologists and parent coaches and trying various behavior management techniques, these are the medications we have tried and then abandoned (with times of no meds in between):1) Intuniv - 1mg, then 2mg, then 3mg, for a total of slightly more than one year. Hit a 'honeymoon' period w/ Intuniv 3mg for a few months, but then he began having lots of nightmares and imagining scary visions and voices; became very negative, crying a lot and saying how he hated life; became too tired and blood pressure dropped dangerously low.2) Concerta plus Intuniv for 3 weeks. Stomach aches and headaches; becoming 'over focused' and lost in own world more and more; no appetite.3) Celexa for 11 days. Dangerous level of disinhibition, culminating in walking head on toward oncoming traffic and laughing at the danger.4) Clonodine in various forms. Patch - very irritating to skin and difficult to deal with due to his OCD. Immediate release oral 0.1 mg and extended release, "Kapvay" 0.1 1xday & 2xday. Disrupted sleep pattern, lose of appetite, very irritable and negative mode swings, more fear and nightmares at night and more anxiety in general. He has now been off all meds for 4 days, Kapvay being the last taken. He has been very out-of-control, aggressive, hyper and defiant for last three days. I'm wondering if the extra difficult behavior could be an effect of going off of Kapvay? Or it might just be his own symptoms that were masked with medication now coming through. Do you have any thoughts or ideas about medications we could try at this point? Thanks so much! Dee
Person's Gender: Male
Person's Age: 7
included in text
Hello Dee,Sorry to hear about your son's condition and can understand what you must be going through currently.Although you have tried your best but this is too little information to say something with confidence, however, on the basis of symptoms you have mentioned, he should be evaluated by a child psychiatrist to rule out the possibility of Bipolar disorder.His current symptoms point towards the possibility of a manic episode in my view. Another reason for suspecting possibility of Bipolar illness is that when he was on Celexa for 11 days you noticed, dangerous level of disinhibition, culminating in walking head on toward oncoming traffic and laughing at the danger. It is a known fact that antidepressants can precipitate or cause manic switching in Bipolar patients.He has been diagnosed as a case of A.D.H.D but again clinically it is a little bit difficult to differentiate between Manic episode of Bipolar illness and A.D.H.D symptoms. If a child is having Bipolar illness and he is given stimulants such as Concerta his symptoms may worsen.Mania Is Mistaken for ADHD in Prepubertal ChildrenBipolar illness versus ADHDSo to summarize, he should be seen by a child psychiatrist to rule out the possibility of Bipolar illness. In case, it is Bipolar illness, addition of mood stabilizers such as Sodium Valproate by his doctor should be sufficient enough in controlling his symptoms. Otherwise also, his doctor can consider the option of adding a mood stabilizer for his current symptoms "out-of-control, aggressive, hyper and defiant" which should be helpful.If you have any other query please feel free to ask further.If you are satisfied with this answer please rate one of the positive ratings as this is the only way how we are compensated for our time and expertise.Kind regardsVikasDr Vikas41129.1054758449
Thanks so much, Dr. Vikas, for your well thought-out, well-expressed answer. I, too, have suspected Bipolar disorder, but ruled it out mainly due to not seeing depression in Caden. He went through a depressive phase while on Intuniv, and to a lesser extent on Clonidine, but is usually very happy (just difficult to deal with) when on no meds. He IS easily angered and irritable, if that counts for anything.
Also, is Bipolar commonly comorbid with Tourette's and OCD?
Thanks again for your time.
You are most welcome Dee.Although it is just a suspicion but possibility of Bipolar disorder should be ruled out in his case.Aggression, anger outburst, irritability, mood swings are commonly reported by parents in their children's' having Bipolar disorder.It is not necessary to have a depressive episode before experiencing a manic episode and as I mentioned before, it is really difficult to differentiate between a manic episodes and A.D.H.D in children's and required a thorough psychiatric evaluation.Using A.D.H.D medicines / antidepressant in such patients may further worsen the symptoms.Yes, Bipolar illness can occur with OCD and Tourette's disorder.
MBBS ; M.D Psychiatry, MS. Health Informatics